What if someone overdoses? Red Cross teaches you how to respond
The American Red Cross is launching a 45-minute online training course to help people respond to opioid overdoses and help save lives.
Rosie Taravella, CEO of the American Red Cross New Jersey Region, said this is considered a public health crisis and it's the leading cause of accidental deaths in the country.
The course, which costs $25 and can be found at www.redcross.org/TakeAClass, teaches a person how to identify the signs and symptoms of a suspected opioid overdose, which include slurred speech, difficulty breathing and erratic behavior.
The course also shows you how to properly administer different naloxone products, including a nasal atomizer, Narcan nasal spray and Evzio, which all temporarily reverse the effects of an opioid overdose.
Taravella said because an opioid overdose can lead to cardiac arrest, people are also encouraged to take a Red Cross CPR/AED course, which also can be found online.